Alert archive / California / Tornado Warnings in 2019

Tornado Warning 3, NWS Hanford, CA

February 4, 2019Fresno County, California

NWS Hanford, CA issued this tornado warning at Feb 4, 2019, 3:08 PM PST for Fresno County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2019, 3:08 PM PST (23:08 UTC)
Expired
Feb 4, 2019, 3:45 PM PST
In force
37 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 53 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2019-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2019-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 678 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
112 kt
0-1 km storm-relative helicity
678 m²/s²
0-3 km storm-relative helicity
896 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WFUS56 KHNX 042308
TORHNX
CAC019-042345-
/O.NEW.KHNX.TO.W.0003.190204T2308Z-190204T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
308 PM PST MON FEB 4 2019

The National Weather Service in Hanford CA has issued a

* Tornado Warning for...
  Central Fresno County in central California...

* Until 345 PM PST.
    
* At 307 PM PST, a severe thunderstorm capable of producing a tornado
  was located 8 miles northwest of Orange Cove, or 17 miles east of
  Clovis, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Fresno County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3668 11940 3671 11946 3686 11937 3679 11922
TIME...MOT...LOC 2307Z 219DEG 17KT 3673 11940 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Andersen
2 follow-up statements
945 
WWUS56 KHNX 042331
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
331 PM PST MON FEB 4 2019

CAC019-042345-
/O.CON.KHNX.TO.W.0003.000000T0000Z-190204T2345Z/
Fresno CA-
331 PM PST MON FEB 4 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM PST FOR EASTERN
FRESNO COUNTY...
    
At 331 PM PST, a severe thunderstorm capable of producing a tornado
was located 13 miles north of Orange Cove, or 21 miles east of
Clovis, moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
eastern Fresno County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3672 11934 3676 11943 3686 11937 3679 11922
TIME...MOT...LOC 2331Z 219DEG 17KT 3682 11931 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Andersen
704 
WWUS56 KHNX 042344
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
344 PM PST MON FEB 4 2019

CAC019-042353-
/O.EXP.KHNX.TO.W.0003.000000T0000Z-190204T2345Z/
Fresno CA-
344 PM PST MON FEB 4 2019

...THE TORNADO WARNING FOR EASTERN FRESNO COUNTY WILL EXPIRE AT 345
PM PST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3672 11934 3676 11943 3686 11937 3679 11922
TIME...MOT...LOC 2343Z 219DEG 17KT 3685 11928 

$$

Andersen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Feb 4, 1:52 PM PST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 4, 1:52 PM PST, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Joaquin Valley - Hanford CA
152 PM PST Mon Feb 4 2019

.SYNOPSIS...
A series of storms will continue to bring hazardous weather to
Central California through Tuesday. Rain and mountain snow can be
expected with snow levels lowering significantly tonight and
Tuesday. Drier conditions return to the region by midweek.

&&

.UPDATE...
Updated start times of Winter Weather Advisories for
Sierra Foothills and western parts of SJV above 2000 feet.

&&

.PREV DISCUSSION... /issued 118 PM PST Mon Feb 4 2019/

DISCUSSION...
Another impulse is currently beginning to move through the region
after a break from the passage of this mornings weather maker.
Current satellite imagery showing a pretty robust shortwave that
will continue moving through the area and indication of fairly
strong mid to high wind speeds with the presence of wave clouds
over the western half of our CWA. This batch of energy is bringing
an increase in upward vertical motion and coupled with the very
moist conditions across the area will once again create a
favorable area of convection to develop. In fact, a few
thunderstorms have already developed over Madera county. This
seems to be almost a carbon copy from yesterday as we had strong
westerly flow aloft and training/back-building shower and
thunderstorm development. It is interesting that a lateral jet
formation along the Sierra foothills has been present on each of
the last two days and is apparent once again today. This has made
the Chowchilla area a hotbed of strong to severe thunderstorms
with many of the cells showing signs of decent rotation. This
makes sense given the low level shear that is being supplied due
to the southerly winds coming with the lateral jet along the
foothills. These areas will need to be monitored very carefully
once again this afternoon for another round of strong to even
severe thunderstorms. The main impacts will be hail (mostly pea
sized), lightning, and gusty winds. But with the low level shear
present, funnel clouds would not be surprising. A funnel cloud
reaching the ground would not be out of the question, especially
with the lowered LCL heights.

Another shortwave will move through later this evening and bring
colder temperatures as well. The snow levels will be dropping to
around 4000 this evening and by early tomorrow morning will be
dropping to around 2000 feet. That is cold for around here. To
address this we currently have winter weather advisories in place
for the Sierra foothills, Kern County mountains, and the western
parts of the SJV above 2000 feet. A dusting to 3 inches of
snowfall will be possible in these locations including the
Grapevine, Tehachapi pass, and Pachecho Pass locations. There will
be the possibility of black ice development which will also add to
the transportation issues. The system passage will continue to
bring breezy to gusty winds to most of the area.

The cold air being ushered in by this system and the development
of a northerly flow by late Tuesday will also create freeze
potential for locations across the SJV. We have issued a freeze
watch to address this concern for Wednesday and Thursday morning.
High temperatures across the SJV will be in the lower 50s. This
may not compete with the cold that embraced the eastern half of
the CONUS but for us will be very noticeable. By Thursday late
morning, ridging will begin to move into the area bringing a
slight warming trend to the CWA with mid to upper 50s for highs in
the valley locations by Friday. Another system is progged to begin
moving into the region late Friday into the weekend, which will
once again increase precipitation chances for the area. Long
range guidance does hint at a return to strong ridging by the
middle of next week, allowing things to warm back up and dry out.
So we are not out of the woods yet, but there is a light at the
end of the tunnel.

&&

.AVIATION...
Areas of MVFR visibility due to rain and mist in showers along with
isolated IFR/LIFR in afternoon and evening thunderstorms. Mountain
obscuration across the Sierra Nevada and Tehachapi mountains during
the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Storm Warning until 4 PM PST Tuesday CAZ096-097.

Winter Weather Advisory until 4 AM PST Wednesday CAZ095.

Winter Weather Advisory until 4 PM PST Tuesday CAZ093-094.

Freeze Watch from late Tuesday night through Wednesday morning
CAZ089>092.

Freeze Watch from late Wednesday night through Thursday morning
CAZ089>092.

Winter Weather Advisory until 4 PM PST Tuesday ABOVE 2000 FEET
FOR THE CAZ089-091.

&&

public...Andersen
avn/fw...JEB
prev discussion...Andersen
synopsis...Andersen

weather.gov/hanford

In the hours before

Special weather statement, Feb 4, 2:04 PM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
204 PM PST MON FEB 4 2019

CAZ089>093-096-042300-
Mariposa, Madera, and Fresno County Foothills CA-
Southwestern San Joaquin Valley CA-East-
Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA-
West-Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
204 PM PST MON FEB 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINGS...NORTHWESTERN
TULARE AND CENTRAL FRESNO COUNTIES UNTIL 300 PM PST...

At 202 PM PST, Doppler radar was tracking a strong thunderstorm over
Selma, or 16 miles north of Hanford, moving northeast at 30 mph.

Accumulating small hail and winds near 40 mph will be possible with
the storm. Funnel clouds could also accompany this storm. Funnel
clouds can briefly touch down and cause damage.

Locations impacted include...
Sanger, Reedley, Selma, Parlier, Kingsburg, Del Rey, Fowler, Trimmer
Springs, Fancher Creek and Auberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Dangerous cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3645 11958 3654 11977 3706 11947 3693 11918
TIME...MOT...LOC 2202Z 209DEG 24KT 3657 11963

JEB
Local storm report, Feb 4, 2:05 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
205 PM PST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             COARSEGOLD              37.26N 119.70W
02/04/2019  E0.25 INCH       MADERA             CA   PUBLIC

            FACEBOOK POSTS INDICATING PEA SIZED HAIL
            COVERING THE GROUND IN COARSEGOLD.

&&

DS
Local storm report, Feb 4, 2:12 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
212 PM PST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             19 NE SNELLING          37.71N 120.20W
02/04/2019  E0.25 INCH       MARIPOSA           CA   PUBLIC

            PICTURES ON FACEBOOK POSTS SHOWING PEA SIZED
            HAIL COVERING THE GROUND IN COULTERVILLE.

&&

DS
Special weather statement, Feb 4, 2:29 PM PST, 39 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
229 PM PST MON FEB 4 2019

CAZ092-094-042315-
Tulare County Foothills CA-Southeastern San Joaquin Valley CA-
229 PM PST MON FEB 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TULARE COUNTY UNTIL
315 PM PST...

At 225 PM PST, Doppler radar was tracking strong thunderstorms near
Poplar-Cotton Center, or near Porterville, moving northeast at 30
mph.

Accumulating small hail and winds near 40 mph will be possible with
the storms. Funnel clouds could also accompany these storms. Funnel
clouds can briefly touch down and cause damage.

Locations impacted include...
Porterville, Earlimart, Lindsay, Farmersville, Exeter, Terra Bella,
Poplar-Cotton Center, East Porterville, Woodville, Strathmore,
Tipton, Pixley and Springville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Dangerous cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3580 11925 3597 11937 3637 11919 3617 11876
TIME...MOT...LOC 2225Z 224DEG 24KT 3602 11912

JEB
Special weather statement, Feb 4, 3:01 PM PST, 7 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
301 PM PST MON FEB 4 2019

CAZ090-093-096-050000-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
301 PM PST MON FEB 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRESNO COUNTY UNTIL 400
PM PST...

At 300 PM PST, Doppler radar was tracking a strong thunderstorm near
Sanger, or 16 miles southeast of Clovis, moving northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm. Funnel clouds are possible. Funnels are capable of
briefly reaching the ground.

Locations impacted include...
Sanger, Reedley, Trimmer Springs and Squaw Valley.

LAT...LON 3661 11942 3668 11954 3700 11935 3687 11906
TIME...MOT...LOC 2300Z 216DEG 18KT 3670 11943

Andersen
Special weather statement, Feb 4, 3:04 PM PST, 4 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
304 PM PST MON FEB 4 2019

CAZ090-093-096-050000-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
304 PM PST MON FEB 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADERA AND NORTH CENTRAL
FRESNO COUNTIES UNTIL 400 PM PST...

At 259 PM PST, Doppler radar was tracking a line of strong
thunderstorms from near Yosemite Lakes to North Fork to Millerton
Lake. Storms are moving northeast near 30 mph.

Accumulating small hail and winds near 40 mph will be possible with
the storms. Funnel clouds could also accompany these storms. Funnel
clouds can briefly touch down and cause damage.

Locations impacted include...
Oakhurst, Peckinpah, Crane Valley Reservoir, Minarets, Millerton
Lake, Nature Point, Chilkoot Meadow, Auberry, Mount Tom, Graveyard
Meadow, Bass Lake, Hurley, Poison Ridge, North Fork and Friant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways. Watch for mud or debris in roadways.

Dangerous cloud to ground lightning is occurring with the storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3694 11964 3705 11982 3756 11942 3739 11911
TIME...MOT...LOC 2259Z 217DEG 29KT 3707 11967

JEB

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 4:18 PM PSTSpecial Weather StatementHNXMadera, Mariposa42 min
Feb 3, 4:53 PM PSTSpecial Weather StatementHNXMadera37 min
Feb 3, 5:30 PM PSTSpecial Weather StatementHNXMadera45 min
Feb 4, 7:13 AM PSTAreal Flood AdvisoryHNXMerced6 hr
Feb 4, 11:14 AM PSTFreeze WatchHNX16 hr
Feb 4, 11:14 AM PSTFreeze WatchHNX40 hr
Feb 4, 12:46 PM PSTSpecial Weather StatementHNXMadera, Mariposa44 min
Feb 4, 1:13 PM PSTSpecial Weather StatementHNXFresno47 min
Feb 4, 1:24 PM PSTSpecial Weather StatementHNXFresno36 min
Feb 4, 1:40 PM PSTAreal Flood AdvisoryHNXMerced4 days
Feb 4, 2:00 PM PSTSpecial Weather StatementHNXMadera45 min
Feb 4, 2:04 PM PSTSpecial Weather StatementHNXFresno56 min
Feb 4, 2:29 PM PSTSpecial Weather StatementHNXTulare46 min
Feb 4, 2:54 PM PSTAreal Flood AdvisoryHNXFresno, Madera, Mariposa6 hr
Feb 4, 3:01 PM PSTSpecial Weather StatementHNXFresno59 min
Feb 4, 3:04 PM PSTSpecial Weather StatementHNXMadera56 min
Feb 4, 3:29 PM PSTTornado WarningHNXFresno31 min
Feb 4, 3:51 PM PSTTornado WarningHNXFresno24 min

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.